KAWARTHA LAKES- Stacey Miller’s son has been addicted to drugs for 17 years. He’s overdosed five times. “I was at his apartment the last time(he overdosed)when he was unresponsive and dead on arrival to hospital” She told Kawartha 411. “We got him to the hospital and he was on life support for five days.”
Miller was at the Ross Memorial Hospital on Thursday to pick up some information on opioid overdose and to volunteer for the cause. August 31st is International Overdose Awareness Day and the hospital had set up an information kiosk in the main lobby. Officials say the hospital has been treating at least one overdose patient a day. “We do see a lot of clients that come to the emergency room following an overdose of opiates.” Dr Bharat Chawala told Kawartha 411. “This is a problem we need to tackle as a community as a whole.”
Officials from the Peterborough Aids Resource Network (PARN)were on hand to give out free Naloxone kits. In the first hour they gave out 4 kits. Naloxone is an antidote to an opioid overdose that allows patients enough time to get medical treatment. “The kits are available to a user, someone living with a user or in close contact with a user” Matt Perrin, Parn says. Perrin says it’s not only addicts who overdose on opiates. “If you have someone who was prescribed an opiate and their father has dementia and takes a pill accidentally, by having this kit, you’ve just saved his life”
Miller’s son miraculously survived his last overdose. “He’d had a massive heart attack and he’s still using, trying to find his way.” She says, tears welling up in her eyes. Having days of awareness like the one held today is important. “What bothers me is that people don’t want to talk about it, people don’t want to admit that they know somebody who has a drug problem. Whether it’s a disease or a choice it really doesn’t matter, our kids are dying.”
Miller has a Naloxone kit, just in case. Perrin says Naloxone only works on opiates not other drugs such as cocaine. “Signs of a opioid overdose are different from drugs like cocaine. One’s a upper and one’s a downer.” Signs of an opioid overdose would be a slowing of the breathing, sluggishness, the skin would be blue and the fingernails might go purple. With a cocaine overdose the person would be full of energy. However he stresses that Naloxone is harmless so when in doubt, bring it out.
Hospital officials say the Kawartha Lakes region ranks fourth in the province for drug overdoses. For parents like Stacey Miller it’s a nightmare. “Unless you really watch somebody suffer, it’s devastating to see your child foaming at the mouth, them giving him CPR and I just remember the only thing I wanted to do was touch him while he was still warm.”
More than 700 doctors, nurses, harm reduction workers and academics called on the province recently to declare opioid deaths and overdoses a public health emergency. The Wynne government declined to do so. Data released Tuesday shows that 865 people died in 2016 in Ontario due to opioids. That an increase of almost 20 per cent over last year.
International Overdose Awareness Day is a global event that was established to commemorate loved ones who have died due to overdoses related to drugs or alcohol. It is also meant to raise awareness about overdoses and reduce the stigma.
NOTE: We have changed the name of the mother we talked to in order to protect her son’s privacy.